Alert archive / Washington / Gale Warnings in 2016

Gale Warning 45, NWS Seattle, WA

May 13, 2016

NWS Seattle, WA issued this gale warning at May 13, 2016, 2:59 PM PDT. It took effect at May 14, 2016, 7:12 AM PDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2016, 2:59 PM PDT (21:59 UTC)
In effect from
May 14, 2016, 7:12 AM PDT
Expired
May 15, 2016, 12:00 AM PDT
In force
17 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

088 
WHUS76 KSEW 132159
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
259 PM PDT FRI MAY 13 2016

PZZ131-132-140600-
/O.CON.KSEW.SC.Y.0108.160514T0800Z-160514T2200Z/
/O.UPG.KSEW.GL.A.0028.160514T2200Z-160515T0700Z/
/O.NEW.KSEW.GL.W.0045.160514T2200Z-160515T0700Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
259 PM PDT FRI MAY 13 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM PDT
SATURDAY...
...GALE WARNING IN EFFECT FROM 3 PM SATURDAY TO MIDNIGHT PDT
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT FROM 3 PM SATURDAY TO MIDNIGHT PDT SATURDAY
NIGHT. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...WEST RISING TO 15 TO 25 KNOTS LATE TONIGHT...AND
  INCREASING TO 25 TO 35 KNOTS LATE SATURDAY AFTERNOON OR EARLY
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
6 follow-up statements
407 
WHUS76 KSEW 140418
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
918 PM PDT FRI MAY 13 2016

PZZ131-132-141230-
/O.CON.KSEW.SC.Y.0108.160514T0800Z-160514T2200Z/
/O.CON.KSEW.GL.W.0045.160514T2200Z-160515T0700Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
918 PM PDT FRI MAY 13 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM PDT
SATURDAY...
...GALE WARNING REMAINS IN EFFECT FROM 3 PM SATURDAY TO MIDNIGHT
PDT SATURDAY NIGHT...

* WINDS...WEST RISING TO 15 TO 25 KNOTS LATE TONIGHT...AND 
  INCREASING TO 25 TO 35 KNOTS LATE SATURDAY AFTERNOON OR EARLY 
  EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
453 
WHUS76 KSEW 140943
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
243 AM PDT SAT MAY 14 2016

PZZ131-132-141745-
/O.CON.KSEW.SC.Y.0108.000000T0000Z-160514T2200Z/
/O.CON.KSEW.GL.W.0045.160514T2200Z-160515T0700Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
243 AM PDT SAT MAY 14 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT PDT TONIGHT...

* WINDS...WEST 15 TO 25 KNOTS...INCREASING TO 25 TO 35 KNOTS LATE
  THIS AFTERNOON OR EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-134-141745-
/O.NEW.KSEW.SC.Y.0109.160515T0100Z-160515T0700Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
243 AM PDT SAT MAY 14 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
PDT TONIGHT. 

* WINDS...RISING TO 15 TO 25 KNOTS THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
044 
WHUS76 KSEW 141412
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
712 AM PDT SAT MAY 14 2016

PZZ131-132-142215-
/O.CAN.KSEW.SC.Y.0108.000000T0000Z-160514T2200Z/
/O.EXT.KSEW.GL.W.0045.160514T1412Z-160515T0700Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
712 AM PDT SAT MAY 14 2016

...GALE WARNING NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WINDS...WEST 25 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-142215-
/O.CON.KSEW.SC.Y.0109.160515T0100Z-160515T0700Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
712 AM PDT SAT MAY 14 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT PDT TONIGHT...

* WINDS...RISING TO 15 TO 25 KNOTS THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
158 
WHUS76 KSEW 141556
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
856 AM PDT SAT MAY 14 2016

PZZ131-132-150000-
/O.CON.KSEW.GL.W.0045.000000T0000Z-160515T0700Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
856 AM PDT SAT MAY 14 2016

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WINDS...WEST 25 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-150000-
/O.CON.KSEW.SC.Y.0109.160515T0100Z-160515T0700Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
856 AM PDT SAT MAY 14 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT PDT TONIGHT...

* WINDS...RISING TO 15 TO 25 KNOTS THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
469 
WHUS76 KSEW 142142
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
242 PM PDT SAT MAY 14 2016

PZZ131-132-150545-
/O.CON.KSEW.GL.W.0045.000000T0000Z-160515T0700Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
242 PM PDT SAT MAY 14 2016

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WINDS...WEST 25 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-150545-
/O.CON.KSEW.SC.Y.0109.160515T0100Z-160515T0700Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
242 PM PDT SAT MAY 14 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT PDT TONIGHT...

* WINDS...RISING TO 15 TO 25 KNOTS THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
222 
WHUS76 KSEW 150356
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
856 PM PDT SAT MAY 14 2016

PZZ131-132-150700-
/O.CON.KSEW.GL.W.0045.000000T0000Z-160515T0700Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
856 PM PDT SAT MAY 14 2016

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WINDS...WEST 25 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-150700-
/O.CON.KSEW.SC.Y.0109.000000T0000Z-160515T0700Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
856 PM PDT SAT MAY 14 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...

* WINDS...RISING TO 15 TO 25 KNOTS THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at May 13, 2:55 PM PDT, 4 minutes earlier.

Area forecast discussion, May 13, 2:55 PM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
255 PM PDT FRI MAY 13 2016

.SYNOPSIS...Offshore flow and a building upper level ridge of high
pressure aloft will make for a dry and very warm day for most of the
area today. An upper level trough and developing onshore flow will
result in increasing clouds, a chance of showers, and cooler
conditions Saturday through Sunday. A weak upper level ridge will
provide some drying Monday into Tuesday. A frontal system and upper
level low will bring cooler weather and a chance of showers to the
area Tuesday night through the end of next week.

&&

.SHORT TERM...A few clouds here and there this afternoon...but
generally mostly clear skies. Offshore flow and an upper level ridge
remain in place and as such...current observations show the puget
sound area and interior lowland locations all right around the 80
degree mark...while coastal locations are a bit more mild with temps
in the mid 60s to lower 70s. With more heating to be
expected...things look on track to reach high temps from inherited
forecast.

Current models still show the ridge pushing east during the
overnight with trough pushing in for Saturday. Models have nudged
toward a consensus for the track of the low...mainly through central
OR...thus emphasis for showers will likely be first over southern
portions of the CWA before spreading area-wide Saturday night and
into Sunday...before things start tapering off from west to east
Sunday afternoon. Thankfully...this will bring a downward trend in
temps...ranging 60s to lower 70s tomorrow...then mostly in the 60s
for Sunday.

Did not change much pertaining to the forecast that was inherited.
Did pare back on the timing as to when precip will start...really
holding off on precip for the CWA not starting until tomorrow
morning. Inherited forecast also had the risk for thunderstorms
tonight over extreme southern portion of CWA. Not terribly convinced
it will happen...in fact...pretty much sold that it will
not...however...cannot rule out the prospect of something wandering
into the area from the Portland CWA. The northern extent of that
would be extremely limited.  SMR

.LONG TERM...Midnight shift briefed that there had been a model
change...with solutions now showing a ridge for the Monday and into
Tuesday time frame. 12z data from the 3 major
players...GFS...ECMWF...and Canadian all seem to have gelled on this
solution. This ridge probably will not impact temps for Monday but
will see a bump up in temps for Tuesday...generally in the 60s with
interior lowlands seeing temps right around 70. The next upper level
low will start to move south along the Canadian coast...pushing the
ridge eastward Wednesday and starting to impact the area Thursday.
While chance pops start to enter the area Wednesday...they become
more widespread Thursday and linger into the remainder of next week.
SMR

&&

.AVIATION...An upper ridge over eastern Washington will move east
tonight with an upper low moving over southwest Oregon saturday.
Southerly flow aloft will prevail. At the surface...onshore flow
will develop tonight and increase on Saturday. Mid and high level
moisture will move up from the south tonight with conditions
becoming slightly unstable. Low clouds should develop at the coast
this evening and spread partially inland Saturday morning.

KSEA...Some mid and high clouds tonight. Stratus is not expected
to make it to the terminal Saturday morning but it could get
close. Northerly winds 6-12 knots this evening will ease
tonight...then switch to southerly Saturday morning. Schneider

&&

.MARINE...Onshore flow will develop tonight and increase
Saturday. Small craft advisory west winds are expected to develop
in the central and eastern Strait of Juan De Fuca later tonight...then
rise to gale force late Saturday afternoon or evening.

A typical summer-like onshore flow pattern will prevail Sunday
through Wednesday. Diurnal small craft advisory west winds are
likely in the Strait each afternoon and evening. Schneider

&&

.SEW Watches/Warnings/Advisories...
WA...None.
PZ...Small Craft Advisory from 1 AM to 3 PM PDT Saturday for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning from 3 PM Saturday to midnight PDT Saturday night
     for Central U.S. Waters Strait Of Juan De Fuca-East
     Entrance U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:41 AM PDTGale WatchSEW12 hr
May 13, 8:58 AM PDTSmall Craft AdvisorySEW22 hr

Nearby

Gale Warnings in Washington, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.